Tics and Toxins: Mystery Illness Strikes Third Pitcher at Same New York State High School
Posted Oct 01 2012 12:00am
By Dan Olmsted and Mark Blaxill
A third softball pitcher at Corinth High School in Upstate New York was stricken last week with the same strange illness -- including seizures and tics -- that felled two other pitchers at the school.
Like the first two, Corinth 9th grader Abby Matuszak collapsed unconscious. And like
them, she's being told by medical experts that it's all in her head. That's the same diagnosis officials gave earlier this year to about 20 girls, many of them athletes, at LeRoy Junior-Senior High School in the western part of the state.
But the new case in Corinth strengthens the possibility that something environmental or infectious -- or a combination of both -- may be at work. While two softball pitchers (out of four) at the same school might be dismissed as a coincidence, albeit an unlikely one, three is an alarm bell. And several local sources told us the total number of students affected over the past two school years in Corinth is now six, including a sixth-grader active in cheerleading.
Abby's mother, Shannon Matuszak, says that after her daughter was taken by ambulance to a hospital last week, doctors dismissed her symptoms as psychological. She is now at home, missing classes she enjoys, games with her varsity field hockey team, Spirit Week activities and Homecoming -- all much-anticipated events for a ninth grader. She is currently suffering "only" three to four seizures a day, according to her mother, a psychiatric nurse.
“I told them, don’t you think it’s odd that six girls in the same school in a tiny small town are all going through the same thing and they walk through these doors and you tell them the exact same thing?" Shannon said. "Do you think that maybe they correlate with each other -- that three were pitchers? Maybe it’s nothing, but to me it’s a Big Maybe.”
The family found a doctor in Westchester County who has started Abby on antibiotics with a presumptive diagnosis of Lyme disease. They're hopeful her symptoms will continue clearing up and she'll be back in school soon.
Corinth Central School District Superintendent Daniel R. Starr did not respond to a request for comment.
Abby’s saga began last Wednesday, just two days after we reported on the cases of Alycia Nicholson and Lori Brownell, who began suffering similar symptoms last year when they were the junior varsity and varsity pitchers. Abby is the pitcher for the ninth-grade team playing on the same fields, and her mother said no one in her family was aware of our article.
Like Lori and Alycia, Abby experienced some symptoms in the weeks before the severe attack. Her legs cramped and her joints hurt. Her mother told her to eat bananas to replenish potassium depleted by exertion. Last Tuesday, Abby got a nasal flu vaccine.
On Wednesday, “What happened was she was in lunch, and she started having her peripheral vision going,” her mother said. “And she had a headache, and her hearing was off.” Her friends wanted her to go to the nurse, but, typically, she insisted on attending her next class, in math.
“Her friends in the class said she was staring off and very spacey, and then all of a sudden her desk was shaking from where she was writing, and then she just toppled over, she fell right out of her seat.”
During a 45-minute wait for an ambulance, she had eight more seizures, and continued to have them at the hospital in Glens Falls and after being transferred to Albany Medical Center. They ranged from 10 seconds to three minutes in length. “It took them a long time to rouse her when she got to the hospital. It took half an hour to wake her up. It wasn’t until probably an hour later that she was able to even speak.”
But tests found nothing unusual – no fever, nothing in her system, no abnormalities on the CAT scan or X-rays. (An MRI is pending.) Doctors at Albany said there was nothing medically wrong. “They said they’re pseudo-seizures, they’re not real and it’s not an electric current through her brain, it’s coming from some other part of the body. And they chalked it up as having an emotional breakdown.
“Knowing my daughter, and knowing her situation, there’s no way in the world I was going to accept that,” she said.
After being released, Abby has had “little vocal tics, a little hand movement.” Tics were the defining symptoms in the other two Corinth cases as well as about 18 students in the cluster at LeRoy Junior-Senior High School in Western New York, near Rochester.
In LeRoy, neurologists diagnosed conversion disorder, in which emotional trauma is supposedly “converted” subconsciously into physical symptoms; a cluster is called mass hysteria or a mass psychogenic event. In Corinth, as we reported last week, Lori Brownell was also treated as a psychiatric case at Albany Medical Center, with one psychiatrist suggesting that her vocal tics sounded like “Hit me,” raising the possibility of abuse.
Shannon said Lori and her mother, Tosha Brownell, warned her about that approach. “Tosha told me exactly what we were going through, exactly what they told her about Lori. They said it was psychiatric, they wouldn’t even look into anything else.
"Tosha and Lori both contacted us while in the hospital and they were very helpfull to Abby and I . They gave me many leads to follow, and I think that it helped me bypass several obsticles to help get us a jump start on Abby's recovery. The Nicholson family also reached out to give us more ideas to try. I hope the other families that are going through this in Corinth and just taking conversion disorder for the doctor's word, would reach out to these families. It was very helpful to our family."
The doctors were a different story.
“I said there are different kinds of seizures that don’t show up on an EEG, and they’re like no, that’s not it. So they’re totally dismissing anything that it could be medically, to the point where I just left and said, OK, you’re not going to do anything for her and meanwhile this poor kid is still having episodes.”
Shannon said her daughter is not the kind to look for attention or skip school by feigning illness or succumbing to psychological issues. “To give you a little background about Abby, she is very strong in sports. Right now she’s in varsity field hockey, she plays basketball, and she’s a softball player. She is secretary of her class, she’s been on the dean’s list the last two years, she’s on the all-county choir, she’s in the special chorus.
“She’s just an all-around social kid.”
Alycia, as we reported, played on the boys’ JV wresting team and the varsity soccer team as well as being a standout pitcher. Lori has been a softball standout and field hockey player whose teammates called her The Beast for her relentless drive. Lori collapsed at a concert in August 2011, Alycia on the pitcher's mound during the first inning of a home game in May 2o11.
In our article last week we noted the odd fact that Lori and Alicia were both softball pitchers, who touch the ball -- which touches the ground -- on every play, and stand in the middle of the dirt infield; pitchers sometimes rub their hands in the dirt and lick their fingers to get a better grip on the ball. We described the pesticides that the outside landscaper told us are "spot-sprayed" on the softball infields to control weeds (the boys' baseball infield is grass). Safety data sheets for those pesticides describe symptoms similar to those the three pitchers have exhibited.
Pesticides were banned on school grounds in New York state as of May 2011, barring emergencies, but documents we obtained under the state Freedom of Information Law show the Corinth district appears to continue to use them as in the past. We first asked Corinth Superintendent Starr to discuss the district's pesticide use five months ago, but we received no response.
We also described aerial pesticide spraying in LeRoy , on a field adjacent to the school, captured on video last September by a concerned neighbor. A $70,000 report commissioned by the school found no environmental hazards on school grounds, but it did not test for the kind of pesticides used in the aerial spraying.